Wyoming, 2008

Hail and Damaging Wind in Wyoming, June 22, 2008

June 22, 2008 · NWS BYZ · 4 events in 1 county or zone

A severe thunderstorm producing strong winds and hail moved across Ranchester and Sheridan, Wyoming during the evening of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm producing strong winds and hail moved across Ranchester and Sheridan, Wyoming during the evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 22, 8:19 PM MST, 11 minutes earlier.

Area forecast discussion, Jun 22, 8:19 PM MST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
919 PM MDT SUN JUN 22 2008

.EVENING UPDATE...

SEVERE WEATHER THREAT CONTINUES ACROSS THE CENTRAL AND EASTERN
ZONES THIS EVENING. HIGH PRESSURE RIDGE HAS BEGUN TO BREAK DOWN
IN RESPONSE TO A STRONG UPPER LEVEL TROUGH CURRENTLY MOVING INTO
CENTRAL IDAHO. CENTRAL AND EASTERN ZONES HAD REMAINED CAPPED
THROUGH EARLY EVENING AS CONVECTION FIRED ACROSS SOUTHWEST
MONTANA INTO OUR WESTERN ZONES. RADAR SHOWING SCATTERED SHOWERS
AND THUNDERSTORMS MAINLY FROM BILLINGS WEST THIS EVENING. A SEVERE
STORM DEVELOPED ACROSS CARBON AND WESTERN BIG HORN COUNTIES THIS
EVENING AND DEVELOPED INTO A SUPERCELL IN BIG HORN COUNTY AND
CONTINUES TO MOVE SOUTHEAST ACROSS SOUTHERN BIG HORN COUNTY AND
JUST ENTERING SHERIDAN COUNTY NOW.

BEST INSTABILITY REMAINS ACROSS THE FAR EASTERN ZONES WHERE WEAK
SURFACE TROUGH IS IN PLACE ALONG WITH CAPES AROUND 1000-2000 J/KG
WITH STEEP LAPSE RATES. RAPID CITY 00Z SOUNDING SHOWS VERY GOOD
DIRECTIONAL SHEAR AND THIS WOULD BE REPRESENTATIVE OF OUR
SOUTHEAST ZONES. SO FAR ATMOSPHERE IS CAPPED ACROSS THIS AREA BUT
WILL CONTINUE TO SEE HOW THIS ERODES AND HOW STORMS ACROSS BIG
HORN COUNTY INTERACT WITH THIS INSTABILITY. WILL CONTINUE WITH
THE SEVERE THUNDERSTORM WATCH FOR THE FOUR EASTERN COUNTIES UNTIL
1 AM.

ANOTHER WAVE EXPECTED TO MOVE ACROSS THE FORECAST AREA AFTER
MIDNIGHT. GOOD LIFT AND UPPER DIVERGENCE ASSOCIATED WITH THIS
TROUGH RESULTING IN MODEL OUTPUT BRINGING IN A DECENT AMOUNT OF
QPF. WILL CONTINUE WITH LIKELY POPS ACROSS THE CENTRAL AND WEST
AND SHIFT THEM TO THE EASTERN ZONES BY DAYBREAK. FORECAST IN GOOD
SHAPE WITH NO UPDATES PLANNED.

HYDRO ISSUES...AS OF 745 PM...YELLOWSTONE RIVER AT LIVINGSTON IS
AT 8.96 FEET AND WILL CONTINUE THE FLOOD WARNING THERE. WILL
CONTINUE THE WATCH IN CARBON...STILLWATER AND SWEETGRASS COUNTIES
AS WELL WITH NEW RIVER FORECASTS PUSHING FLOOD STAGES EARLY IN THE WORK
WEEK GIVEN ANY ROOM FOR ERROR. CLARKS FORK IS THE MAIN CONCERN IN
THE WATCH AT THIS TIME AS RIVER FORECASTS PUT IT JUST UNDER
FLOOD STAGE EARLY MONDAY. THIS WILL NEED TO BE MONITORED CLOSELY.
HOOLEY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

LITTLE IN THE WAY OF CHANGES FOR THE EXTENDED...WITH MODELS IN PRETTY GOOD
AGREEMENT ON OVERALL FLAT FLOW THROUGH THE BEGINNING OF THE
EXTENDED...WITH DIURNAL HEATING AND WEAK SHORTWAVES RIDING ALONG
THE FLOW KEEPING A SLIGHT FOR PRECIPITATION POSSIBLE. TEMPERATURES
ARE EXPECTED TO REMAIN A FEW DEGREES ABOVE NORMAL. THE ONLY
DEFINED TRIGGER APPEARS TO BE A WEAK TROF PASSAGE THURSDAY INTO
FRIDAY WHICH COULD BRING SLIGHTLY COOLER CONDITIONS AND A BETTER
POSSIBILITY OF PRECIPITATION. SAT AND SUNDAY ARE ARE A BIT MORE
UNCERTAIN WITH THE GFS AND ECMWF BUILDING IN A RIDGE...POTENTIALLY
GIVING US OUR WARMEST TEMPS OF THE SEASON...BUT...SOME OF THE GFS
ENSEMBLE MEMBERS FAVOR A RETURN TO THE FLAT FLOW OF THE EARLY
EXTENDED OR POSSIBLE SHALLOW TROFFING OVER MONTANA. NOT CONFIDENT
ENOUGH IN EITHER CASE TO WARRANT CHANGES AT THIS RANGE IN THE
EXTENDED...SO KEPT PREVIOUS NUMBERS IN PLACE. CHANGES FOR THE
EXTENDED WERE CONFINED TO COLLABORATION WITH NEIGHBORING OFFICES.
GILSTAD

&&

.AVIATION...

SKIES WILL BE MOSTLY CLOUDY WITH SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS EVENING. SOME
THUNDERSTORMS WILL BE SEVERE WITH THE BEST CHANCES FOR SEVERE
THUNDERSTORMS TO BE ALONG AND EAST OF A LINE FROM KBIL-KSHR AND
MAY PERSIST WELL AFTER MIDNIGHT...ESPECIALLY ACROSS THE FAR
EASTERN ZONES. ANOTHER AREA OF RAIN AND EMBEDDED THUNDERSTORMS IS
EXPECTED TO MOVE ACROSS THE WESTERN AND CENTRAL ZONES AFTER
MIDNIGHT. VFR CONDITIONS WILL PREVAIL WITH THE EXCEPTION OF SOME
MVFR TO LIFR CONDITIONS IN AND NEAR ANY THUNDERSTORM. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 058/082 056/087 057/085 057/085 056/085 057/089 058/091
    62/T    12/T    22/T    23/T    32/T    21/U    11/U
LVM 051/080 049/084 051/083 048/082 047/082 050/086 050/086
    62/T    22/T    23/T    33/T    32/T    21/B    11/U
HDN 058/083 057/090 058/089 056/089 056/087 056/092 057/095
    53/T    22/T    22/T    23/T    32/T    21/U    11/U
MLS 060/082 057/088 059/089 059/085 055/084 055/091 059/092
    45/T    12/T    22/T    23/T    32/T    21/U    11/U
4BQ 058/082 057/088 059/088 056/085 057/084 058/092 057/091
    44/T    22/T    32/T    23/T    32/T    21/B    11/U
BHK 057/082 053/086 057/085 057/082 054/082 052/090 058/089
    45/T    22/T    22/T    23/T    32/T    21/U    11/U
SHR 053/079 050/086 053/084 051/083 048/082 050/089 051/088
    33/T    23/T    32/T    23/T    32/T    21/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 597 IN EFFECT UNTIL 1 AM MDT MONDAY
      FOR ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 22, 2:34 PM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT SUN JUN 22 2008

MTZ028>042-056>058-063>068-WYZ098-099-232145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 PM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING WITH THE PASSAGE OF A COLD FRONT THROUGH
THE REGION...PARTICULARLY IN CARTER...CUSTER...FALLON AND POWDER
RIVER COUNTIES. STORMS WILL HAVE THE POTENTIAL OF PRODUCING
STRONG WINDS...HAIL AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON
INDICATE THIS AREA WILL EXPERIENCE FLOODING THIS WEEK. A FLOOD
WARNING REMAINS IN EFFECT FOR THE STRETCH OF THE YELLOWSTONE RIVER
NEAR LIVINGSTON.

IN ADDITION...AREA RIVERS AND STREAMS WILL CONTINUE TO RISE
THROUGH MIDWEEK. IN PARTICULAR...ROCK CREEK NEAR RED LODGE...THE
BOULDER RIVER NEAR BIG TIMBER AND THE CLARKS FORK OF THE
YELLOWSTONE NEAR BELFRY. THESE STREAMS AND RIVERS ARE EXPECTED TO
APPROACH FLOOD STAGE MONDAY. IF THE RATE OF SNOW MELT IS GREATER
THAN CURRENTLY FORECAST...LEVELS ON THESE RIVERS HAVE THE
POTENTIAL TO EXCEED FLOOD STAGE. CONSEQUENTLY...A FLOOD WATCH HAS
BEEN ISSUED FOR THESE AREAS.

STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES
TO EVOLVE. RESIDENTS WITH INTERESTS ALONG RIVERS AND STREAMS FED
BY MOUNTAIN SNOW PACK ARE ENCOURAGED TO CHECK OUT THE LATEST IN
RIVER STAGES AND FORECASTS ON THE INTERNET AT
WWW.WEATHER.GOV/AHPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 22, 8:30 PM MST
Where
Sheridan County, 0.85 mi SE of Ranchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.910, -107.160

Thunderstorm Wind, Sheridan

When
June 22, 9:20 PM MST
Where
Sheridan County, 0.85 mi SW of Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.790, -106.960

Sheridan reported a wind gust of 60 mph.

Hail, Sheridan

When
June 22, 9:33 PM MST
Where
Sheridan County, 0.85 mi SW of Sheridan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.790, -106.960

Hail, Sheridan

When
June 22, 9:40 PM MST
Where
Sheridan County, 2.54 mi NE of Acme
Measured
1.75 in hail
Reported by
Unknown
Coordinates
44.950, -106.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109901, 109902, 109903, 109905.